More evidence that acid-suppressing medication can sometimes do more harm than good

Upper digestive symptoms such as indigestion, ‘acidity’ and heartburn are common. The mainstay of medical treatment for these symptoms is a class of drugs known as the ‘proton pump inhibitors’. These drugs, including omeprazole and lansoprazole, inhibit acid secretion in the stomach. They do help control symptoms in some people. However, as I revealed in a blog post back in 2009, they can also cause the very symptoms they are designed to treat.

One of the applications of proton pump inhibitors is as a preventer of inflammation, ulceration and bleeding that can be caused by certain painkilling medication known as ‘non-steroidal anti-inflammatory drugs’ or ‘NSAIDs’. However, a recent piece of animal research suggests that, again, proton pump inhibitors may do more harm than good [1].

In this study, rats were treated with a proton pump inhibitor for 9 days. During the last four days of this treatment, the rats were also treated with a NSAID drug. The researchers monitored inflammation and ulceration in the small bowel of the animals (the small bowel is the part of the digestive tract immediately after the stomach). They found that treatment with proton pump inhibitors actually worsened the ulceration and bleeding.

Treatment with proton pump inhibitors was also found to be associated with an alteration in the balance of bacteria in the digestion tract. Sometimes referred to as ‘dysbiosis’, this sort of imbalance can lead to a range of digestion symptoms and issues. Very interestingly, giving the rats probiotics (supplements of healthy gut bacteria) prevented the problems associated with proton pump inhibitor treatment.

The authors of the study speculate that treatment with probiotics [in humans] may prevent the small bowel problems seen as a result of proton pump inhibitor treatment.

References:

1. Wallace JL, et al. Proton Pump Inhibitors Exacerbate NSAID-Induced Small Intestinal Injury by Inducing Dysbiosis. Gastroenterology epub 13th July 2011

5 Responses to More evidence that acid-suppressing medication can sometimes do more harm than good

  1. Michele Kingston 9 September 2011 at 4:04 pm #

    Thank you Dr Briffa, this is really interesting. I wanted to ask were you talking about small intestinal bacteria overgrowth (SIBO) in regards to the mention of small bowel problems? I understand that increasing the pH of the stomach acid allows more bacteria to proliferate in the small intestine causing SIBO and digestive symptoms. If so why does giving probiotics to proton pump users help SIBO, as probiotics would increase further the bacteria population of the small bowel exacerbating the problem? Thank you for your help.

  2. rachel 9 September 2011 at 11:47 pm #

    The small intestine has good bacteria which we all need to stay healthy. In a healthy body these bacteria are stable and adaptable to changes. When dysbiosis occurs these good bacteria become outnumbered by pathogenic or bad bacteria hence the name small intestine bacterial overgrowth. Probiotics nourish the good bacteria, helping them to overcome the bad and restore balance and stability.

  3. ELIZABETH BRADSHAW 9 September 2011 at 11:59 pm #

    I agree! I stopped proton pump inhibitors 2 months ago (I have been on different ones for several years, and each have ended up with me having a nasty metallic taste in the mouth which takes months to get rid of).

    Since stopping taking Somac I find I have had one small incidence of inflammation of the oesophagus, I used to get it every couple of weeks. The reflux is unpleasant but nowhere near as bad as the inflammation of the oesophagus (which could only be eased with 2 strong Codral).

    I am trying to keep the reflux under control with a spoonful of jarrah honey (I have been told Manuka honey is good also), the size of the spoonful depends on the acuteness of the reflux.

    On this, I wonder how many people on proton pump inhibitors are admitted to A & E thinking they are having a heart attack, then finding it is inflammation of the oesophagus?

  4. Jen 17 September 2011 at 2:17 am #

    I stopped my acid tablets for 2 weeks to take a helibacter test and after reading this decided to stay off them. I still get occaisional bouts of acid if I don’t eat regularly but probably best to treat them as individual occurances. Thank you !

  5. James Granger 14 November 2012 at 9:35 pm #

    I work in Endocrinology and we advise all patients on PPI therapy to take an L. Casei based yoghurt, as this also creates L. Acidophilus in the gut. Most people on PPIs have Dysbyosis so probiotic treatment should be standard. One pot of yoghurt a day is enough to control most symptoms
    However NOBODY who has reflux on a regular basis (more than once a week) should stop taking PPIs as the end result of repeated acid reflux over many years is oesophageal cancer, one of the deadliest around. The majority of people who take their PPIs correctly, twice a day, 30 minutes before food, have virtually no acid reflux problems. Its no good taking a PPI after a meal as they wont work as they dont get absorbed in the stomach.

Leave a Reply